MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® SYSTEM NAVIGATED BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® SYSTEM NAVIGATED BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1884012EM
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned, however the analysis results are pending completion of the evaluation.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The sales rep reported that intraoperative, the rad 12 blade tip broke off while site was cleaning it over the back table.They were able to complete the surgery with other instruments.There was no patient impact.
 
Additional Manufacturer Narrative
The product analysis indicates that one opened sample of part number 1884012em from lot number 0213089023 was received.There was a residue consistent with biological contaminants on the device.A microscope and calipers were used to evaluate the device.Visually, the tip of the middle assembly had become detached at the distal end of the spiral wrap which would have resulted in the reported event.The portion that became detached measured 0.45¿ in length.When viewed under magnification, there was damage to the hub that is consistent with improper loading: dimples on the front hub prior to the locking area caused by the handpiece locking mechanism; and locking area damage caused by the back side of the front collet of the handpiece.The ifu has detailed instructions for properly loading a bur/blade into the handpiece.Even with the deformation of the hubs, functionally, the blade loaded securely into a handpiece.Improperly loading a blade into a handpiece would result in instability between the component assemblies.The customer indicated the breakage occurred while cleaning which may have also contributed to the observed damage.The ifu warns that insertion of metal objects in accessory tip may cause the accessory to break; and bending or prying may break the accessory.There was no allegation of a defect prior to use.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® SYSTEM NAVIGATED BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6907753
Report Number1045254-2017-00340
Device Sequence Number683394
Product Code HAW
UDI-Device Identifier00613994617415
UDI-Public00613994617415
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K050438
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/26/2019
Device Model Number1884012EM
Device Catalogue Number1884012EM
Device Lot Number0213089023
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2017
Supplement Date Received by Manufacturer10/04/2017
Initial Report FDA Received Date10/02/2017
Supplement Report FDA Received Date10/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42 YR
Patient Weight84